New York, 2022Damaging Winds in New York, May 16, 2022
May 16, 2022 · NWS OKX · 3 events in 1 county or zone
In the upper levels a negatively tilted trough approached from the west as associated surface low pressure formed and deepened as it passed to the north and west of the CWA. A strong cold front extending down from the surface low moved through the area allowing for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the upper levels a negatively tilted trough approached from the west as associated surface low pressure formed and deepened as it passed to the north and west of the CWA. A strong cold front extending down from the surface low moved through the area allowing for severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 16, 1:09 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, May 16, 1:09 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
209 PM EDT Mon May 16 2022
.SYNOPSIS...
A strong cold front will approach late today and moves through
this evening, followed by a secondary cold frontal passage on
Tuesday. High pressure will briefly return on Wednesday, then a
series of weak disturbances may skirt the area Thursday and
Friday as a warm front slowly approaches from the southwest. The
front should lift through Saturday morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
The threat for strong to sever thunderstorms continues today.
SPC has issued a Severe Thunderstorm Watch for much of the
forecast area, from Nassau County in New York and Fairfield
County in Connecticut westward through 8 pm. The watch may need
to be expanded eastward later this afternoon. Showers and
thunderstorms have been developing over these areas this
morning, but nothing has approached strong criteria as of yet.
Now, as we get closer to peak heating of the day, we should
start to see stronger storms develop over the next hour or so.
In the mid-upper levels a negatively tilted trough approaches from
the west, as associated surface low pressure forms and deepens
as it passes to our north and west. A strong cold front
extending down from the surface low will pass through the area
tonight, with severe thunderstorms possible ahead of and along
the front.
There will be two chances at seeing severe thunderstorms today. The
first will be out ahead of the cold front and will be more in
the form of discrete cells. With an environment mainly north and
west of NYC characterized by MLCAPE ~1500 J/kg, effective deep-
layer shear ~45 kts and effective SRH 100-150 m2/s2, any
discrete cells that get going could produce large hail or even
an isolated tornado. Confidence in development and coverage of
this is low over most of the area. The best chances are north
and west of NYC. With the passing of the cold front storm mode
will be QLCS and damaging wind gusts will be the main threat at
that time. As for timing, any discrete cells would likely
develop around 1pm - 3pm. The more organized line of storms
will follow, likely reaching far western portions of the cwa
~5pm, nyc by ~6pm. As the line of storms continues east it will
run into a more stable airmass and likely weaken quickly, common
for this time of year.
Any thunderstorms will be able to produce heavy downpours as
well. See hydrology section below.
Highs reach the upper 70s across northeast NJ, Lower Hudson
Valley and interior CT. Across NYC, coastal CT and Long Island
highs will tap out in the mid 60s to low 70s. Behind the cold
front, skies will clear and dewpoints drop from the low 60s to
the upper 40s. Lows will be in the lower to upper 50s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
On Tuesday a secondary cold front will move through at the
surface while shortwave energy rotates around an upper level low
in eastern Canada. A dry day is expected, with some gusty
conditions in the afternoon with northwest wind gusts 20 - 25
kt.
Brief high pressure builds in on Wednesday and another dry day
is forecast. Skies remain clear in the morning hours, but cloud
cover increases in the afternoon ahead of the next system.
Highs both days will be similar. Lower 70s on Tuesday and a few
degrees lower on Wednesday. Dewpoints in the low 40s Tuesday
afternoon lower to the mid 30s by Wednesday afternoon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
To start the long term period, models suggest multiple
disturbances riding along a warm front but differ on exact
impact to the CWA. Will have some slight chance PoPs on
Thursday. Will keep POPs out of the forecast for Friday, however
will need to keep an eye on the timing of one of the weak
waves.
Models then in good agreement with a warm frontal passage Saturday
morning and then a very warm day, with highs close to 90 in NE NJ
per NBM. A blend of the NBM 50th/75th percentile suggests potential
for temps a few deg warmer than that, with lower 90s most areas NW
of NYC, 80s most elsewhere, and 70s for the south facing coastlines
out east.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
***HIGH IMPACT THUNDERSTORM EVENT LATE TODAY***
Mainly VFR, then a round of shwrs and tstms this aftn and eve
ahead of a cold front. Isold-sct shwrs/tstms possible ahead of
the main area of activity, but the timing and coverage too
uncertain to include in the TAFs.
Becoming VFR tngt behind the storms, then VFR thru the remainder
of the TAF period.
S/SE flow continues to increase ahead of the front thru this
aftn. Strong wind gusts invof tstms possible. Winds become wly
overnight with gusts to around 20kt, then increase to 20-30kt
during the day on Tue.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Coverage and timing of tstms this aftn ahead of the main band is
highly uncertain. Some amendments possible for the timing of
the main band aft 20Z.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Rest of Tue...VFR. W wind to 30kt.
.Wed...VFR. WNW flow G20kt.
.Wed night and Thu...MVFR or lower possible. Rain possible.
.Fri-Sat...VFR.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A Severe Thunderstorm Watch has been issued for the western
sound until 8 pm. Showers and thunderstorms will be strong to
severe, with gusts of 35 kt or higher, large hail, and frequent
lightning possible.
Winds and waves remain below SCA criteria through the day. Gusts up
to 25 kts are likely just ahead of and behind a cold frontal passage
tonight on the eastern two ocean zones. A SCA is in effect for these
two zones from 00z tonight until 10z Tuesday morning. Waves will
also build to 5 ft during this time period.
Generally, sub-SCA cond expected through the extended period.
&&
.HYDROLOGY...
Pwats are progged to be 1.5 inches or slightly higher. According to
SPC's Sounding Climatology Page, this is between the 90% moving
average and the max moving average for OKX. Given these high
pwat values any showers or thunderstorms that move through the
area today could produce heavy downpours. This could lead to
minor flooding in urban and poor drainage areas. Generally, 0.50
- 0.75 inches of rainfall is expected for NYC and points north
and west, with locally higher amounts possible. WPC has placed
the western half of the area in a marginal risk for excessive
rainfall. Rainfall rates will generally between 0.25 - 0.50
inches per hour. The CAMs are showing a few bulls-eyes of 1 inch
per hour rainfall rates, so this cannot be ruled out
completely, but will likely be very localized if at all. HREF
and NBM probabilities of >1 inch per hour rainfall rates suggest
it is unlikely.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are running higher than usual. Departures of only
about 1/2 ft are needed to cause minor coastal flooding along the
western Sound, Nassau back bays, and possibly also lower NY Harbor
with the high tide cycles tonight. Water levels could also approach
minor benchmarks mainly on the Nassau south shore bays Tue
night through Thu night.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
Tuesday for NYZ178-179.
NJ...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 AM EDT
Tuesday for ANZ350-353.
&&Hazardous weather outlook, May 16, 12:42 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
142 PM EDT Mon May 16 2022
CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176-177-171745-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-
142 PM EDT Mon May 16 2022
...SEVERE THUNDERSTORM WATCH 229 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ078>081-171745-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
142 PM EDT Mon May 16 2022
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Thunderstorms ahead of an approaching cold front on Monday have
the potential to produce damaging winds. Large hail and an isolated
tornado may also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ178-179-171745-
Southern Queens-Southern Nassau-
142 PM EDT Mon May 16 2022
...SEVERE THUNDERSTORM WATCH 229 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EDT TUESDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Coastal Flood Advisory.
Thunderstorms ahead of an approaching cold front on Monday have
the potential to produce damaging winds. Large hail and an isolated
tornado may also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-345-350-353-355-171745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
142 PM EDT Mon May 16 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Thunderstorms ahead of an approaching cold front on Monday have
the potential to produce winds up to 35 kt.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-171745-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
142 PM EDT Mon May 16 2022
...SEVERE THUNDERSTORM WATCH 229 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Thunderstorm Wind, Orange
- When
- May 16, 2:45 PM EST
- Where
- Orange County, 0.47 mi WSW of Waterloo Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.318, -74.589
Tree and wires down on a home on Goodridge Road.
Thunderstorm Wind, Orange
- When
- May 16, 3:00 PM EST
- Where
- Orange County, 0.32 mi NE of Middletown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.453, -74.415
Tree and wires down on North Street in Middletown 2 miles NW of Unionville.
Thunderstorm Wind, Orange
- When
- May 16, 3:00 PM EST
- Where
- Orange County, 0.31 mi ENE of Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.402, -74.325
Wires down on Greenwich Avenue and Main Street and Hill Street in Goshen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 16, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, May 16, 2022$1.1 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in New York, May 16, 2022$131,000 · 1.25 in hail · 29 events
- Hail and Damaging Winds in Maryland, May 16, 2022$108,000 · 3 in hail · 15 events
- Tornado and Hail in New Hampshire, May 16, 2022$21,000 · EF1 · 16 events
- Damaging Winds in Vermont, May 16, 2022$65,000 · 60 kt wind · 6 events
- Tornado and Hail in North Carolina, May 16, 2022EF1 · 14 events
- Hail and Damaging Winds in New York, May 16, 20221.25 in hail · 36 events
- Damaging Winds in Virginia, May 16, 2022$30,000 · 56 kt wind · 13 events
- Hail and Damaging Winds in New York, May 16, 2022$40,000 · 1 in hail · 6 events
- Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022$34,000 · 56 kt wind · 9 events
- Damaging Winds in New York, May 16, 2022$34,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027819, 1027817, 1027848.